Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 23, 2005, 6:00 PM MST for Maricopa County, Arizona. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2005, 6:00 PM MST (01:00 UTC)
- Expired
- Jul 23, 2005, 7:00 PM MST
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 26 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:21 PM MST | TSTM WND GST 58 | Chandler, AZ | CHANDLER AIRPORT |
| Jul 23, 6:30 PM MST | TSTM WND DMG | Chandler, AZ | TREES DOWN. ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 240103
SVRPSR
AZC013-240200-
/O.NEW.KPSR.SV.W.0032.050724T0100Z-050724T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST SAT JUL 23 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...TEMPE...PHOENIX...PARADISE VALLEY...
MESA...LAVEEN...GUADALUPE...GILBERT...CHANDLER
* UNTIL 700 PM MST
* AT 553 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERE THUNDERSTORMS MOVING TOWARD THE PHOENIX EAST VALLEY...AND
CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED JUST SOUTH OF SUN
LAKES AND JUST SOUTH OF CHANDLER HEIGHTS MOVING NORTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
CREEK.
THESE ARE DANGEROUS THUNDERSTORMS ALSO CAPABLE OF PRODUCING
EXCESSIVE RAINFALL.
LAT...LON 3323 11205 3322 11160 3357 11162 3353 11212
3336 11217
$$
HV1 follow-up statement
000
WWUS55 KPSR 240151
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
646 PM MST SAT JUL 23 2005
AZC013-240200-
/O.CON.KPSR.SV.W.0032.000000T0000Z-050724T0200Z/
MARICOPA AZ-
646 PM MST SAT JUL 23 2005
...A SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARICOPA COUNTY...
FOR THE SOUTHEAST VALLEY AND CENTRAL PHOENIX CONTINUES UNTIL 7 PM...
AT 645 PM SEVERE THUNDERSTORMS WERE SPREADING INTO PORTIONS OF THE
SOUTHEAST PHOENIX VALLEY FROM THE SOUTH. THERE WERE NUMEROUS REPORTS
OF TREES DOWN AND POWER OUTAGES IN CHANDLER. BETWEEN 610 AND 635 PM
THE CHANDLER AIRPORT REPORTED 58 MPH GUSTS.
THE SEVERE THUNDERSTORM WARNING WILL LIKELY BE CONTINUED FOR THE
GREATER PHOENIX AREA AFTER 7 PM. SEVERE THUNDERSTORMS ARE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...NICKEL SIZED
HAIL...AND TORRENTIAL RAINFALL.
LAT...LON 3323 11205 3322 11160 3357 11162 3353 11212
3336 11217
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:15 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 23, 5:15 PM MST, 45 minutes before
AZZ020>028-CAZ030>033-240600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 515 PM MST SAT JUL 23 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... STRONG THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TONIGHT ESPECIALLY IN SOUTH CENTRAL ARIZONA. WARM AND VERY MOIST TROPICAL AIR SWEEPS WESTWARD ACROSS SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA. THUNDERSTORMS...AT TIMES WITH HEAVY RAINFALL...WILL CONTINUE TO BE A RISK AGAIN ON SUNDAY. BY THE MIDDLE OF NEXT WEEK...THE LARGE SOUTHWESTERN RIDGE OF HIGH PRESSURE BECOMES CENTERED OVER THE FOUR CORNER STATES...WITH LOWER HUMIDITY AND HIGHER TEMPERATURES. && .DISCUSSION... STRONG THUNDERSTORMS ARE UNDERWAY...UPDATED THIS DISCUSSION TO INCLUDE THE RECENTLY ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL ARIZONA. S CNTRL AZ...DEEP CNVCTN IN MODLY UNSTBL SOUTHEAST FLOW ADVECTING INTO SRN GILA AND MARICOPA COUNTY DURING THE EVENING HRS...TRAINING PSBL WHICH WILL NEED TO BE MONITORED CLOSELY...ESPCLY IN VCNTY OF FIRES. BEST RAINFALL RATE THRESHOLD FOR SIGNIFICANT RUNOFF IN SOME BURN AREAS LIES AROUND ONE HALF INCH IN 30 MINUTES. THE ABUNDANTLY MOIST AMS CERTAINLY HAS THAT CAPABILITY. ADDING WEAK SHEAR...WEAK WINDS ALFT...MEANS STORMS WILL BE SLO MOVG YET EFFICIENT WITH A PW OF 1.5 TO 2 INCHES...LCLLY HVY SHWRS A PSBLTY. PERSISTENT LOW LVL CONVERGENT LINES IN STLT IMGRY AND 88D SUGGESTS SBCAPE HAS INCRSD...LI/S ARE PBPLY IN -3 TO -5 RANGE...DESPITE SFC HEATING LAGGING THE NORMAL DIURNAL TRENDS TODAY. SW AZ AND EXTRME SE CA...BROAD DEEP TROPICAL MSTR IN AN AREA THAT HAS BEEM MOCLDY FOR MOST OF TDA...LATE AFTN SUNSHINE IS FINALLY KICKING UP SFC HEATING...AS OF 2 PM SFC TEMPS WERE RUNNING 12 TO 16 DEGS COOLER THAN THIS TIME YESTERDAY. INITIAL CNVCTV ACTIVITY MAY BE DELAYED WELL INTO THE EVENING. HERE TOO...PWS ARE UNUSUALLY HIGH AND LI/S ARE -5 TO -7. HUGE SW RDG OF HI PRESS STRUGGLES TO RE-ASSERT ITSELF...MOVG INLAND FM THE CA COAST TUES AND WED...BCMG CENTERED OVER NW AZ. OUR WEAK EASTERLIES FLIP TO WEAK WESTERLIES...THEN POSSIBLY N TO NE BY THE END OF THE WEEK. NET RESULT...DRYING IN THE MID TO UPPER LVLS W TO E AS THE WEEK PROGRESSES...WITH LATE DAY MTN CNVCTN OVR S CNTRL AZ CONTG WHILE THE LOW DESERTS HEAT UP. && .AVIATION... DISCUSSION FOR THE 00Z TAFS. SHWRS AND TSTMS...SOME MAY HAVE GUSTY SFC WINDS...BUT HEAVY RAIN MORE LIKELY TONIGHT AND SUNDAY. SEE TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR ARIZONA ZONES 022..023...024...027...028. MARICOPA COUNTY...NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES. CA...NONE. DNR NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 23, 6:19 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 619 AM MST SAT JUL 23 2005 AZZ021>023-026>028-240204- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 619 AM MST SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY. AZZ020-025-CAZ031>033-240204- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 619 AM MST (619 AM PDT) SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINS TODAY AND TONIGHT. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY. NO HAZARDOUS WEATHER EXPECTED ON TUESDAY THROUGH FRIDAY. CAZ030-240204- JOSHUA TREE NATIONAL PARK/JTNP/- 619 AM PDT SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINS TODAY AND TONIGHT. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED ON THURSDAY AND FRIDAY. AZZ024-240204- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 619 AM MST SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY. DKS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 67 min |
| Jul 23, 5:45 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 60 min |
| Jul 23, 6:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 67 min |
| Jul 23, 6:59 PM MST | Flash Flood Warning | PSR | Gila | 61 min |
| Jul 23, 7:40 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 50 min |
| Jul 23, 7:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 63 min |
| Jul 24, 2:06 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.